MAUDE Adverse Event Report: ABBOTT VASCULAR TREK CORONARY DILATATION CATHETER

ABBOTT VASCULAR TREK CORONARY DILATATION CATHETER
Model Number 1012273-20
Medical Device Problem Codes Deflation Problem (1149); Difficult to Remove (1528)
Health Effect - Clinical Code Myocardial Infarction (1969)
Date of Event 12/06/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the procedure was to treat a moderately calcified and moderately tortuous vessel in the left anterior descending (lad) artery.The 2.75x20mm trek rx balloon dilatation catheter (bdc) was prepared (air aspiration) outside the anatomy prior to use and the contrast mix was fifty-fifty normal saline and contrast.The bdc was being used for pre-dilatation and was inflated once with a pressure of 12 atmospheres (atms), however, it did not fully deflate.It was noted to have problems with withdrawal from the anatomy and coronary flow was almost completely stopped by the balloon despite negative pressure on the manometer.Negative pressure was held for 12 seconds or so and retried several times using a disposable inflation device.The physician also tried to aspirate using a regular 20 cc syringe but did not work.After several attempts of withdrawal, the physician cut the proximal part of the shaft in order to use the guideliner (6f).However, it was impossible to pull the balloon into the guideliner.The balloon was successfully retracted into the guiding catheter using deep intubation.It was withdrawn partially inflated.Ultimately, the procedure was completed successfully after stenting, nevertheless, there was a significant elevation of cardiac injury marker (troponin), thus periprocedural myocardial infarction was recognized and the reason to prolong hospitalization for a few days.No additional information was provided.
 
Additional Manufacturer Narrative
The device is expected to be returned for investigation.It has not yet been received.A follow-up report will be submitted with all additional relevant information.
 
Additional Manufacturer Narrative
Visual and functional inspections were performed on the returned device.The reported deflation issue was confirmed.The reported difficulty removing the device could not be replicated in a testing environment as it was based on operational circumstances.A review of the lot history record identified no manufacturing nonconformities issued to the reported lot that would have contributed to this event.Additionally, a review of the complaint history identified no other similar incidents and/or complaints from this lot.The reported patient effect of myocardial infarction is listed in the coronary dilatation catheters (cdc), trek rx and mini trek rx, global, instructions for use as a known patient effect.The investigation was unable to determine a conclusive cause for the reported deflation issue; however, the reported difficulty removing the device, delay to treatment/therapy, hospitalization and additional treatment appear to be related to circumstances of the procedure.A conclusive cause for the reported patient effect of myocardial infarction and the relationship to the device, if any, cannot be determined.Factors that may contribute to difficulty deflating the balloon include, but are not limited to, deflation technique, tortuous anatomy, contamination in the inflation lumen or damage to the guide wire and/or inflation lumen.The product risk assessment identifies this as a foreseeable event; as such, design and manufacturing controls and mitigations have been established for potential causes.A conclusive cause for the reported deflation issue could not be determined.Return device analysis noted that there was a tear in the outer member distal to the mid lap seal.In this case, it is possible that the noted hole contributed to the reported deflation issue as the device leaked during return analysis; however, it is unknown when this damage occurred.Furthermore, it was reported that the balloon was removed partially inflated which likely contributed to the reported difficulty removing the device.There is no indication of a product quality issue with respects to the design, manufacture, or labeling of the device.

Brand Name
TREK CORONARY DILATATION CATHETER
Common Device Name
CORONARY DILATATION CATHETER
Manufacturer (Section D)
ABBOTT VASCULAR
26531 ynez rd.
temecula CA 92591 4628
Manufacturer (Section G)
ABBOTT VASCULAR COSTA RICA, REG # 3009564766
52 calle 3 b31 coyol free zone
el coyol alajuela
CS  
Manufacturer Contact
lindsey bell
26531 ynez rd.
temecula, CA 92591-4628
9519143996
MDR Report Key13079144
Report Number2024168-2021-12136
Device Sequence Number19871908
Product Code LOX
UDI-Device Identifier08717648138379
UDI-Public08717648138379
Combination Product (Y/N)N
Initial Reporter CountryPL
PMA/510(K) Number
K103110
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/07/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/31/2023
Device Model Number1012273-20
Device Catalogue Number1012273-20
Device Lot Number00427G1
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/05/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 12/06/2021
Supplement Date Received by Manufacturer02/03/2022
Initial Report FDA Received Date12/23/2021
Supplement Report FDA Received Date02/07/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/27/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Disability; Hospitalization;
Patient Age79 YR
Patient SexFemale
Patient Weight74 KG